Doctors should ask every patient about possible e-cigarette use and be especially vigilant about the use of unregulated solutions that may contain harmful additives, according to respiratory physicians.
In a commentary published in the MJA, Dr Eli Dabscheck, and colleagues at Alfred Health and Monash University, Melbourne, say warnings are needed because the use of vaping products is increasing among young people and they are not without risk.
One in twenty young people (5%) are trying vaping, according to new figures from the Australian Institute of Health and Welfare, a doubling in rates since the last survey in 2016.
In their MJA article Dr Dabscheck and colleagues say the risks of vaping are highlighted by the 2019 outbreak in the US of e-cigarette or vaping product use-associated lung injury (EVALI) which hospitalised over 2800 people and resulted in 68 deaths.
Patients with EVALI typically present with both respiratory (dyspnoea, cough, fever) and gastrointestinal (nausea, vomiting, diarrhoea, abdominal pain) symptoms. Usually, there is no prior history of respiratory disease.
“Diagnosis may be challenging, as EVALI can mimic infective pneumonia and gastrointestinal symptoms may sometimes precede respiratory symptoms. Respiratory failure may be severe enough to require invasive ventilation and intensive care support,” they write.
“Imaging findings include ground glass opacities on chest imaging, suggesting diffuse lung injury with bronchiolitis obliterans and cryptogenic organising pneumonia. Pathologically, limited lung biopsies have shown acute lung injury, acute fibrinous pneumonitis and diffuse alveolar damage. ‘Foamy’ or lipid-laden macrophages are often seen, suggestive of lipoid pneumonia.”
According to Dr Dabscheck, 80% of the hospitalised patients reported using vaping products such as Dank Vapes containing tetrahydrocannabinol (THC) oil, or cannabinoids, almost all of which were made in unregulated facilities.
In contrast, only 13% of hospitalised patients with EVALI reported exclusive use of nicotine-containing products; however, traces of THC were found in samples.
The authors also warn that a specific additive to vaping solutions – vitamin E acetate oil – may have played a major role in the 2019 EVALI outbreak by causing direct lung injury and lipoid pneumonia.
The oil is added as a diluent or filler, and recent analysis of BAL fluid from 51 patients diagnosed with EVALI yielded vitamin E acetate in 94% (48/51) of the samples.
Treatment of EVALI may require empiric broad-spectrum antibiotics, systemic steroids and supportive care with oxygen therapy and close monitoring.
And while there have been no confirmed reports of EVALI as yet in in Australia. Surveys have found that 90% of Australian vapers purchased e-cigarettes and liquids from unregulated online stores.
“Most Australian e-cigarette users are therefore vulnerable to the possibility of potentially dangerous substances being added to solutions, as has occurred in the US,” says Dr Dabscheck.
“Australian clinicians should maintain vigilance and ask every patient about e-cigarette use,” they advise.
“A reasonable and precautionary strategy is to advise patients that little is known about the long term effects of e-cigarettes, and also to inform users that severe lung disease and death have occurred mainly with unregulated solutions,” they conclude.